North Dakota, 2018

Tornadoes and Hail in North Dakota, June 14 to 15, 2018

June 14 to 15, 2018 · NWS FGF · 28 events in 5 counties and zones

Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake. These storms produced several tornadoes, strong winds, and large hail. Strong storms also fired up across southeast North Dakota around midnight, which tracked toward the Fargo-Moorhead area in the early morning hours of the June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 2:44 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 14, 2:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu Jun 14 2018

Severe thunderstorm potential will be the main challenge for the
period.

Elevated thunderstorm on the northern edge of the cap has
continued to truck along just east of Minot, so some isolated
thunderstorm activity will be near our western border in the next
hour or so. Additional elevated showers have started to develop
over the southern counties as a weak lead shortwave and some warm
air advection move through. Included some POPs for both of these
areas of precip, but the main thunderstorm threat will be later
tonight as we get more heating to erode the cap and the main
upper trough gets closer to northwestern ND. Mixed layer CAPE
under the cap is around 2000-3000 J/kg, and effective bulk shear
is in the 50-70 kt range. Supercells will be possible across
northwestern and north central ND into Canada, the question is if
storms will still be discrete and still severe as they move into
our counties later tonight. CAMs have some consolidation and some
wind threat of up to 75 mph will be possible as these storms move
into our region between 10 and midnight.

More thunderstorm development is possible in the next few hours further
south over western SD, where the cap has started to erode over
the higher terrain. However, the deep layer bulk shear is a bit
less and the 19Z UNR hodograph does not have the classic supercell
curve that the BIS supplemental sounding did. Some of the CAMS
have the storms firing over western SD into southwestern ND
developing into an MCS and pushing into our southern counties
later tonight. Additional winds of 60 mph or more will be possible
across our southeastern CWA. Will have to watch for heavy
rainfall with these storms. The short range models do not have a
huge amount, but there is the possibility of training cells and
PWAT values are around 1.5 inches across our south.

The thunderstorms will exit out of our eastern CWA during the
early morning hours. The surface trough axis and cold front will
have pushed eastward and will be over our eastern counties by the
time we start afternoon heating again. Additional thunderstorm
development will be possible in the eastern tier, and some
scattered severe storms are not out of the question, although much
will depend on how convection tonight plays out. Conditions
further west will be more quiet tomorrow with highs in the 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu Jun 14 2018

00Z Sat - 00Z Mon

Upper level ridge was located over the southeast states and a trough
was located over the western states.

Heavy rain will be the threat for this period mainly in the southern
Red River Valley. Cold front is expected to be along a line from BDE
to Wahpeton by Fri evening. Cold front is forecast to stall across
the far southeast zones Sat. An upper level short wave is expected
to move along the front Sat and produce rain over the southeast
zones. Also a secondary cold front will move southeast out of Canada
late Fri night and move into the southeast zones by Sat afternoon as
surface high pressure builds in from Canada. Front remains stalled
over the southeast zones Sat night with another short wave moving
along the front.

Remains of tropical storm Bud will roll through the area Sun/Sun
night with another round of rain over the southeast zones. Cold
front finally moves south out of the area Sun night.

Precipitable water remains between 1.5 and 2 inches over the
southeast zones from Sat through Sun night. precipitable water
will run 2 to 3 standard deviations above normal this period.

Mon - Thu

Upper level ridge over the southeast states shifts a little south
during this period. Short wave moves through on Mon. Pattern changes
to northwest flow aloft and remains in northwest flow through the
period and a much drier pattern. Short waves are expected to move
through. Only light showers are expected at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Jun 14 2018

All sites currently VFR with southeast winds gusting above 20 kts
at times. Mid and high level clouds will continue to increase
over the next few hours as convection fires to the west. The
storms themselves will hold off until later this evening, so have
VCTS starting at 03Z at KDVL and near midnight in the Red River
Valley, later on for the MN TAF sites. Not confident enough to
include with TSRA mention in the prevailing at this point, will
take a look for the next update. Some MVFR ceilings behind the
thunderstorm activity for tomorrow morning. Winds will continue
out of the southeast before shifting to the northeast then north
as low pressure moves into our southern forecast area tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JH
AVIATION...JR
Hazardous weather outlook, Jun 14, 4:51 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
551 AM CDT Thu Jun 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
551 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop over central North
Dakota this afternoon. This activity is expected to develop into
several thunderstorm clusters that will move across eastern North
Dakota and northern Minnesota this evening and overnight.
Initial threats include hail to 2 inches or larger, winds to 75
mph, and the possibility of a tornado. As the activity spreads
east threats will be one inch hail and winds to 75 mph. Localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe thunderstorms will be possible Friday
afternoon and evening across parts of the southern Red River
Valley mainly south of Highway 10. Hail to one inch and 60 mph
winds are the main threats if storms develop.

A prolonged period of showers and thunderstorms are possible
Saturday through Sunday night for parts of the region. Due to
the widespread and potentially heavy nature of this rain event
there may be an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Minot AFB radar (KMBX), 112 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Towner

When
June 14, 3:55 PM CST to 4:10 PM CST
Where
Towner County, Bisbee Lyster Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
48.630, -99.380

Quarter to half dollar sized hail fell.

Hail, Towner

When
June 14, 4:10 PM CST to 4:25 PM CST
Where
Towner County, Bisbee Lyster Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
48.630, -99.380

Quarter to half dollar sized hail fell.

Hail, Towner

When
June 14, 4:30 PM CST
Where
Towner County, 2.12 mi SSE of Crocus
Measured
1.75 in hail
Reported by
Public
Coordinates
48.670, -99.160

Pea to golf ball sized hail fell.

Hail, Towner

When
June 14, 4:45 PM CST
Where
Towner County, 2.76 mi N of Egeland
Measured
1.75 in hail
Reported by
Public
Coordinates
48.670, -99.100

Pea to marble sized hail fell for around 25 minutes prior to the golf ball sized hail.

Hail, Cavalier

When
June 14, 4:55 PM CST
Where
Cavalier County, 2.91 mi NNW of Calio
Measured
1.5 in hail
Reported by
Public
Coordinates
48.670, -98.940

Hail, Cavalier

When
June 14, 5:30 PM CST
Where
Cavalier County, 3.91 mi NNE of Alsen
Measured
2 in hail
Reported by
Social Media
Coordinates
48.680, -98.660

Hail, Cavalier

When
June 14, 5:30 PM CST
Where
Cavalier County, 4.24 mi SSW of Dresden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.760, -98.500

Hailstones ranged from 1 to 1.5 inches in size.

Tornado, Towner

When
June 14, 8:18 PM CST to 8:24 PM CST
Where
Towner County, 5 mi WSW of Armourdale to 4 mi SSW of Armourdale
Rating
EF1
Path length
3.43 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
48.840, -99.470

A partially rain wrapped tornado tracked intermittently for about three miles. At least one power pole was cracked and power lines were torn down in central Mountain View Township. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Towner

When
June 14, 8:35 PM CST
Where
Towner County, 1.53 mi ESE of Pasha
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
48.790, -99.270

Two hopper bottomed grain bins and a grain dryer were blown at a site just west of the lake. A 5000 bushel steel grain bin was also dented in near the roof line.

Thunderstorm Wind, Towner

When
June 14, 8:37 PM CST
Where
Towner County, 1.14 mi NW of Rocklake
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
48.790, -99.250

Trees were blown down around town. Some steel siding was torn off the sides of a grain cleaning facility.

Tornado, Towner

When
June 14, 8:45 PM CST to 8:56 PM CST
Where
Towner County, 3.58 mi SW of Rocklake to 6 mi NNW of Egeland
Rating
EF1
Path length
4 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
48.740, -99.280

A partially rain wrapped tornado tracked eastward for about four miles across southern Virginia Township. The tornado picked up and tossed a hopper bottom grain bin about 40 yards to the southwest, blew down cattle fencing at a farmstead, and broke down numerous large tree branches along its path. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Towner

When
June 14, 9:08 PM CST
Where
Towner County, 2.48 mi SSE of Arndt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.600, -99.200

A poplar tree was snapped in a shelterbelt.

Hail, Towner

When
June 14, 9:23 PM CST
Where
Towner County, 3.57 mi SSW of Considine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.520, -99.300

Very heavy rain accompanied the large hail.

Tornado, Cavalier

When
June 14, 9:24 PM CST to 9:33 PM CST
Where
Cavalier County, 1.15 mi SW of Calio to 3 mi SSW of Munich
Rating
EF1
Path length
4 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
48.620, -98.940

A partially rain wrapped tornado tracked 3 to 4 miles, from the northwest corner of Calio into northeast Seivert Township. The tornado blew down several trees in Calio and tore some steel sheets off a shop roof. Peak winds were estimated at 95 mph.

Hail, Towner

When
June 14, 9:25 PM CST
Where
Towner County, 2.77 mi NE of Zion
Measured
1.75 in hail
Reported by
Public
Coordinates
48.530, -99.340

Hail, Cavalier

When
June 14, 9:34 PM CST
Where
Cavalier County, 0.46 mi W of Munich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.670, -98.830

Hail, Cavalier

When
June 14, 9:44 PM CST
Where
Cavalier County, 4.92 mi S of Calio
Measured
1 in hail
Reported by
Public
Coordinates
48.560, -98.900

Heavy rain occurred and several large tree branches were blown down.

Hail, Cavalier

When
June 14, 9:45 PM CST
Where
Cavalier County, 4.97 mi SSE of Calio
Measured
1 in hail
Reported by
Public
Coordinates
48.570, -98.860

Hail, Ramsey

When
June 14, 10:25 PM CST to 10:27 PM CST
Where
Ramsey County, 5.22 mi WSW of Hampden
Measured
1 in hail
Reported by
Public
Coordinates
48.510, -98.760

A quick half inch of rain also fell.

Thunderstorm Wind, Benson

When
June 14, 10:30 PM CST
Where
Benson County, 3.45 mi S of Harlow
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.120, -99.520

Several large tree branches were blown down in shelterbelts in southern Butte Valley Township.

Hail, Benson

When
June 14, 10:45 PM CST
Where
Benson County, 0.69 mi N of Tilden
Measured
1.5 in hail
Reported by
Public
Coordinates
48.160, -99.250

Some crop damage was noted across northeast Riggin Township.

Hail, Ramsey

When
June 14, 11:10 PM CST
Where
Ramsey County, 1.97 mi ENE of Penn
Measured
0.88 in hail
Reported by
Public
Coordinates
48.230, -99.040

About 0.70 inches of rain also fell.

Hail, Ramsey

When
June 14, 11:30 PM CST
Where
Ramsey County, 0.69 mi S of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
48.210, -98.870

Pea to quarter sized hail fell.

Hail, Cass

When
June 14, 11:40 PM CST
Where
Cass County, 5.55 mi S of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.650, -97.640

Hail, Cass

When
June 15, 1:00 AM CST
Where
Cass County, 1.17 mi NW of Horace
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.760, -96.900

Thunderstorm Wind, Cass

When
June 15, 1:00 AM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.820

Large branches were blown down.

Hail, Cass

When
June 15, 1:07 AM CST to 1:17 AM CST
Where
Cass County, 1.67 mi SW of Fargo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.850, -96.800

The hail was mostly pea to dime size.

Hail, Cass

When
June 15, 1:10 AM CST
Where
Cass County, 1.67 mi SE of Cotter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.830, -96.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752188, 752189, 752190, 752191, 752192, 752193, 752194, 752195, 752196, 752197, 752198, 752199, 752200, 752201, 752202, 752203, 752206, 752207, 752208, 752209, 752210, 752211, 752212, 752213, 752214, 752215, 752216, 752217.